North Carolina, 2002

Hail in North Carolina, March 9, 2002

March 9, 2002 · NWS RAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 9, 1:10 PM EST, 5 hours 36 minutes earlier.

Area forecast discussion, Mar 9, 1:10 PM EST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
110 PM EST SAT MAR 9 2002

LINE IS LOOKING A LITTLE RAGGED AS THE GULF INFLOW WEAKENS...BUT IT
IS MARGINALLY UNSTABLE ACROSS THE CWFA...ESPECIALLY IN THE EAST
WHERE WEVE MANAGED MID 70S. THIS SHOULD ALLOW REDEVELOPMENT ON THIS
SIDE OF THE APPALACHIANS TOWARDS EVENING AS LOW LEVEL CONVERGENCE
INCREASES. THE ONGOING 50 POPS WITH POSSIBILITY OF THUNDER FIT THE
BILL NICELY. DRYING REMAINS VERY ABRUPT AND CLEARING BY MORNING WITH
SUNDAY HIGHS FROM 55 TO 60 ARE ON TRACK AS WELL.

THE ONGOING EXTENDED IS IN GOOD SHAPE AS WELL...AS THE NEXT SYSTEM
PROGGED FOR TUESDAY IS CONSIDERABLY FASTER AND EXITS BY WEDNESDAY ON
THE LATEST RUNS. WOULD SIGNAL A GOOD WARMUP TOWARDS THE WEEKEND WITH
NEXT CHANCE OF RAIN ON SATURDAY. WILL PROBABLY LEAVE SATURDAY
CLIMAOLOGICALLY DRY FOR NOW...TIMING RAIN IN THE LATTER EXTENDED
SEEMS TO BE PRETTY IFFY AS OF LATE.

.RAH...NONE.

MLM

In the hours before

Special weather statement, Mar 9, 3:25 PM EST, 3 hours 21 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-100215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
325 PM EST SAT MAR 9 2002

...A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AND EARLY
   TONIGHT...

.SKYWARN SPOTTERS...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR THE EVENING HOURS AFTER
6 PM.

.SYNOPTIC PATTERN...
AN ADVANCING COLD FRONT WILL CROSS THE MOUNTAINS OF NORTH CAROLINA
THIS AFTERNOON AND MOVE INTO CENTRAL NORTH CAROLINA LATER TODAY. THE
LEADING EDGE OF THE ADVANCING SHOWERS MAY CONTAIN EMBEDDED
THUNDERSTORMS.

.HAZARDOUS WEATHER DETAILS...
THE PRIMARY THREAT FOR ANY THUNDERSTORMS WILL BE GUSTY DOWNBURST
WINDS.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WATCHES OR WARNINGS.

RLH

The radar

The Roanoke radar (KFCX), 134 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Davidson

When
March 9, 6:46 PM EST
Where
Davidson County, Lexington
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.817, -80.267

Nickel size hail was reported at the Walmart in Lexington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5281978.